I am 43 years old. I took variations of the same birth control for over 20 years, non stop. My Gynecologist always told me this would not cause any problems. In May of this year, he decided to switch me to sprintec for some reason. Within two weeks I started coughing uncontrollably, and after six weeks was diagnosed with pulmonary embolisms in both lungs. I am no longer taking any birth control. My doctor said the switch was not the cause, but I am convinced that it was. I have no other known risk factors. My question is: since I stopped the birth control, I had one period the following week. It was 2 1/2 months before the next and it has now been another 2 1/2 months with no sign of it coming. I am not pregnant. I had hot flashes and some other minor issues for the first 6 weeks after stopping the pill, but those have ended. Should I be worried? Is this the start of menopause? Or is it just my body taking a long time to get hormones balanced again? I otherwise feel fine. Should I call my doctor?
It's important to remember that while you were on hormone containing birth control, it controlled when you bled, not your own body. Stopping this typically causes an episode of bleeding (similar to what would happen had you taken the week of placebo pills).
After that, it can take several months (and, in unusual cases, up to a year) for a normal menstrual cycle to return. In addition, if you had an irregular schedule before you began this type of birth control, you are likely to return to that same schedule after stopping these.
I was on various birth control options for about six years. Last December I decided to be natural and find other ways of dealing with my difficult periods. When I went off birth control I had one period, then nothing at all for many months. My doctor eventually said that if I ever wanted my period back I would have to go back on birth control. I refused and decided to wait it out. the next week (middle of October) I got my period back! It was very lite, but it happened. I think in my case my body stopped producing so many hormones because of all the ones I was getting from my BC, so it needed time to regulate. I know doctors are not right about everything all the time. Switching BC could have been a shock to your body, stressed it and affected something in the body that triggered it.
well after another 2 1/2 months of waiting, I did have another period - with a vengeance. MUCH heavier than anything I have ever experienced. So now I assume my body just has to figure out what is normal, and I'll just have to be surprised every month for a while until my hormones settle down.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.